International Journal of Clinical Pharmacy

, Volume 35, Issue 4, pp 532–534

Eosinophilia associated with bupropion

  • Montserrat García
  • Borja Ruiz
  • Carmelo Aguirre
  • Esther Etxegarai
  • Unax Lertxundi
Case Report

DOI: 10.1007/s11096-013-9803-y

Cite this article as:
García, M., Ruiz, B., Aguirre, C. et al. Int J Clin Pharm (2013) 35: 532. doi:10.1007/s11096-013-9803-y

Abstract

Case (description)

A 48-year-old woman started treatment with bupropion 150 mg once daily for depressive symptoms. After 19 days she presented to her family physician complaining of myalgia and non-productive cough. The physical examination was normal and laboratory investigations showed an eosinophil count of 4.7 × 109/L (0–0.5). The results of a basal test before to bupropion intake were within normal range including eosinophils (0.2 × 109/L). After ruling out other causes of eosinophilia, the physician decided to gradually discontinue bupropion, and a marked decrease in absolute eosinophil count was subsequently observed.

Conclusion

To the best of our knowledge, this is the third published case of bupropion-related eosinophilia. Although, in light of the case presented, the prevalence of this adverse effect seems to be low, an awareness that bupropion can be a potential cause of eosinophilia may lead to the avoidance of unnecessary diagnostic tests or referral to other specialists.

Keywords

AntidepressantsBupropionDepressionEosinophilia

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Montserrat García
    • 1
  • Borja Ruiz
    • 1
    • 2
  • Carmelo Aguirre
    • 1
    • 2
  • Esther Etxegarai
    • 3
  • Unax Lertxundi
    • 4
  1. 1.Basque Country Pharmacovigilance UnitHospital Galdakao-UsansoloGaldakaoSpain
  2. 2.Department of Pharmacology, Faculty of MedicineUniversity of Basque CountryLeioaSpain
  3. 3.Txurdinaga Health CenterBilbaoSpain
  4. 4.Pharmacy ServiceAraba′s Mental Health NetworkVitoria-GasteizSpain